Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Elevated ALT value, other two values normal. Taking biaxin. Could that be causing elevation?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
Yes I have had a high ALT reading of 194 but the other two liver enziemz were normal. The doctor said it was very strange. I am taking the medication biaxin could this be the reason my ALT was so high but the other two were not effected?
Posted Mon, 3 Jun 2013 in Liver and Gall Bladder
Answered by Dr. Shoaib Khan 27 minutes later
Hello and welcome to XXXXXXX

Thank you for writing to us.

I can understand that it can be difficult for a doctor to reach a diagnosis when only the ALT reading is high, but in such cases we can only list down all the possible causes for a raised ALT and rule them out one-by-one, which will help us in reaching a diagnosis by exclusion. Before this let me tell you that off the two enzymes (i.e. ALT and AST), ALT is more specific for the liver and usually suggests some liver or liver cells damage when it is raised. But, there are also some non-hepatic (other than the liver) causes. For this purpose I shall list all the possible causes for an elevated ALT reading. They are:
-Medication (biaxin could easily be the cause to this)
-Wilson's disease
-Chronic hepatitis (B and C)
-Autoimmune hepatitis
-Alpha 1-antitrypsin deficiency
-Non-alcoholic steatosis

Non-hepatic causes:
-Muscle diseases
-Coeliac diseases

Now coming to the medication 'biaxin', the contents of which are clarithromycin. This medication has reported to cause some hepatic dysfunction in many individuals. Yes, this could quite possibly be the cause for the raised ALT. And once you finish the course and discontinue this medication, the ALT levels should return back to normal. Only if they do not normalize even after discontinuing this medication, we will have to look into the above listed causes.

It is normal for the other two parameters not to be effected, as ALT is very sensitive and can be easily affected, unlike the other two parameters. Do not worry about this. I am sure you are fine.

I hope you found my response helpful and informative. Do write back to me for any further clarifications, or you could rate my answers after closing this discussion.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Elevated ALT value, other two values normal. Taking biaxin. Could that be causing elevation? 34 hours later
Thank you for the response. How long after infected would the ALT levels get that high. Is it imediate or does it take a while to show up and if my boyfriend gets vaccinated will he be safe
Answered by Dr. Shoaib Khan 3 hours later
Hello once again.

I am glad I could be of assistance.

The levels would go up almost immediately, without any delay.

And if you are talking about a vaccination against diseases like hepatitis, yes, your boyfriend can develop an immunity against them with a vaccination.

I hope this information helps. Do write back to me for any further clarifications, I would be more than happy to help you.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor